Just wondering if there is something going on. The last couple of times my mother has been in rehab this has been happening. I have a caregiver that told me that with not enough staff they overmedicate patients so they don't have to bother with them.
This last time my mother was in such a stumper she could barely stay a wake and barely said anything and could not really participate in pt. Then was so asleep in wheelchair fell and bruised face really bad. Then being told my mother body is shutting down and needs hospice. Then comes home and those 2 new medicines no longer taken and is alert talking eating better. Who knows hospice may take her off if she approves. Has this scenario happened to anybody else?
And then there are drugs that were not intended to treat dementia, but are being used "off label" for symptoms within dementia. Nearly every caregiver in my support group had experience with Seroquel prescribed for their loved ones. For about half it made no difference and even made symptoms worse. For others it was the miracle drug that allowed them to keep their loved ones home. Many doctors have the outlook, "Try it. If there are side effects we'll stop. If it works, great!"
I don't know how you can tell, just visiting in a nursing home, which patients are being given medications that "aren't completely necessary."
A hospitalist told us my mother's organs were shutting down and she probably wouldn't last the week. She was dismissed from hospice care three months later, and lived another two years. That hospitalist was wrong. There was no collusion between different care programs. She was simply wrong.
IF the rehab is too full, or the care is poor, I'd move my parent or patient to a better one (already have done this twice with mother).
People always think hospice is out to kill old people. That's patently not true, they provide palliative and/or end of life care. They would probably not be working with a patient who is rehab for, say, a hip replacement. My mother was UNDER-medicated, if anything, b/c they wanted her to be compliant and actually DO her PT and OT.
Perhaps the dx that mother was shutting down seemed appropriate at the time. We went through this with mother also. Then she's finally shaken off the anesthesia (and in the elderly that can take weeks, literally!!).
If you're looking for some kind of collusion, I don't see it. I'm glad your mother is better, Patients always feel better in their "home" setting! If you took Ativan and Morphine round the clock, you'd feel pretty drowsy yourself.